Texas, 2023

Damaging Wind in Texas, June 25, 2023

June 25, 2023 · NWS SJT · 1 event in 1 county or zone

Isolated strong to severe thunderstorms produced an outflow boundary that moved across portions of the northern Edwards Plateau during the evening. The outflow boundary produced a few wind gusts above 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated strong to severe thunderstorms produced an outflow boundary that moved across portions of the northern Edwards Plateau during the evening. The outflow boundary produced a few wind gusts above 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 25, 5:03 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 25, 5:03 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
603 PM CDT Sun Jun 25 2023

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 322 PM CDT Sun Jun 25 2023

Very hot conditions continue for our area this afternoon and
evening, and again on Monday. The upper level high is currently
centered over the northern Chihuahua state in northern Mexico.
This high will slowly shift northeast over the Big Bend region on
Monday. A weak cold front is moving south into northwest Texas
this afternoon, and should move as far south as the Big Country
this evening before stalling north of I-20. Have some uncertainty
in just how far south this front will progress before stalling,
and how quickly it will lift back north out of our area. At this
time, thinking is that the temperatures in the northern Big
Country will be a few degrees cooler overnight and Monday. We
currently have an Excessive Heat Warning that continues through
Monday for the western Big Country, all of the Concho Valley and
and Edwards Plateau into Menard and Kimble Counties. The rest of
the area has an Excessive Heat Warning this afternoon and evening,
followed by a Heat Advisory tonight through Monday. Temperatures
and heat indices across that area look more marginal for excessive
heat criteria. Either way, heat safety precautions need to be
taken for the very hot conditions.

Temperatures tonight will be similar to last night, with overnight
lows in the upper 70s to around 80 degrees. Highs on Monday expected
to be 108-112 across the Concho Valley, and 105-108 for the rest of
the area under an Excessive Heat Warning. Going with highs 104 to
106 for much of the northern and eastern one-third of our forecast
area.

One of the CAMs has done better with the location and extent of
thunderstorm development during the past few days. This hi-res model
indicates potential isolated thunderstorm development into the
Concho Valley, western Big Country and a part of northern Crockett
County in the 6 PM to 9 PM time frame. Have an isolated thunderstorm
mention to account for the possibility. With strong downdraft CAPE
values, localized strong or damaging winds would be possible in and
near the storms. Despite the center of the upper high being closer
to our area Monday, have a non-zero possibility for isolated
thunderstorm development in the late afternoon/early evening (as
indicated by one of the other CAMs), for the Concho Valley and
western parts of the Big Country, into northeastern Crockett and
northern Schleicher Counties.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 131 PM CDT Sun Jun 25 2023

...Dangerous heat through at least midweek...

No significant changes were needed for the long term forecast.
The upper level anticyclone with 500mb heights as high as 596dam
will be centered over west central Texas by Monday night. Although
850mb temps may cool slightly Tuesday and Wednesday from today
and Monday, highs will still be very hot, ranging from around 103
degrees to near 110. Heat Advisories will likely be needed
through the middle of the week, and daily temperature records may
be broken at San Angelo, where highs of 110 degrees aren't out of
the question through Wednesday. Abilene's daily heat records
*should* be safe as they range from 108 to 110 degrees, and
forecast highs are in the 103 to 106 range.

From Wednesday through next weekend, a pattern change is expected
to occur as upper level trough moves east into the central
plains, weakening the ridge in our area. This should allow for
gradually cooling temperatures Thursday through next Sunday. In
addition, a surface boundary is expected to be able to make it
into our CWA by this weekend. This boundary, combined with
shortwave energy rotating around the southern end of the upper
trough, and continued unstable low level air will result in a 20
to 30 percent chance for showers and thunderstorms across the
region.

&&

.AVIATION...
(00Z TAFS)
Issued at 559 PM CDT Sun Jun 25 2023

VFR conditions expected for the next 24 hours. Currently seeing some
storms trying to build across the area. These are expected to remain
isolated/scattered in nature so have included some VCTS groupings
for KABI, KSJT, and KSOA based on satellite and radar trends. Gusts
out of the south will come down later this evening before re-
emerging for most sites by mid tomorrow morning out of the south
to southwest and generally staying near or below 20 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     77 105  79 105 /  10  10  10   0
San Angelo  79 111  77 109 /  10  10  10   0
Junction    77 107  74 106 /   0   0   0   0
Brownwood   78 106  77 107 /  10   0   0   0
Sweetwater  76 107  79 107 /  10  10  10   0
Ozona       78 107  75 104 /  10  10  10   0
Brady       78 105  77 104 /   0   0  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT Monday for Coke-Concho-
Crockett-Fisher-Irion-Kimble-Menard-Nolan-Runnels-Schleicher-
Sterling-Sutton-Tom Green.

Excessive Heat Warning until 9 PM CDT this evening for Brown-
Callahan-Coleman-Haskell-Jones-Mason-McCulloch-San Saba-
Shackelford-Taylor-Throckmorton.

Heat Advisory from 9 PM this evening to 9 PM CDT Monday for
Brown-Callahan-Coleman-Haskell-Jones-Mason-McCulloch-San Saba-
Shackelford-Taylor-Throckmorton.

&&

SHORT TERM...19
LONG TERM....20
AVIATION...50
Hazardous weather outlook, Jun 25, 2:15 PM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
315 PM CDT Sun Jun 25 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-262015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
315 PM CDT Sun Jun 25 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Dangerous heat continues across the region, with excessive heat
warnings in effect this afternoon for all of west central Texas.
Heat related illnesses will be likely with any strenuous activity.

Isolated thunderstorms are possible late this afternoon and
evening, across mainly the western Big Country and Concho Valley.
The main potential hazards are strong or damaging winds, and
lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dangerously hot conditions will continue into at least the middle
of the week. Temperatures are expected to reach 103 to 110
degrees each afternoon, and could exceed 110 degrees in a few
locations Monday and Tuesday.

A few isolated thunderstorms are possible late Monday afternoon and
evening, across mainly the western Big Country and Concho Valley.
The main potential hazards will be localized strong or damaging
winds, and lightning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The radar

The San Angelo radar (KSJT), 98 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crockett

When
June 25, 6:50 PM CST
Where
Crockett County, 2 mi N of Ozona
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
30.729, -101.200

ASOS reported a 64 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115185.